Hail, Pottawatomie
- When
- June 10, 1:42 AM CST to 1:43 AM CST
- Where
- Pottawatomie County, 1.48 mi SSE of Louisville
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.230, -96.310
Golf ball sized hail reported.
A large isolated storm produced hail and wind damage as it moved southeast during the early AM hours of 6/10.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A large isolated storm produced hail and wind damage as it moved southeast during the early AM hours of 6/10.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 11:04 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1204 AM CDT Fri Jun 10 2022 ...AVIATION UPDATE... .DISCUSSION... Issued at 307 PM CDT Thu Jun 9 2022 Key Points: - Strong to severe storms will be possible very late tonight and overnight. - Increasing Temperatures into Sunday and Monday with highs in the mid to upper 90s. - Warm next week with a few chances for rain and thunderstorms. As of 2 PM, mid-level water vapor imagery shows the presence of a shortwave trough axis that has just begun to eject off of the lee Rockies and extends from the western Dakotas to the panhandles of Texas and Oklahoma. Two vorticity maximums are currently situated in north-central Nebraska and northwestern Colorado will continue to help generate convection along these areas and will have to be watched as storms will move southeastward towards eastern Kansas. Winds have continued to veer towards the south as a surface ridge slides off towards the east. Ample moisture advection has been able to make its way ahead of the aforementioned shortwave axis with MLCAPE values 1000-2000J/kg. Elevated storms and rain showers have developed over the past several hours due to weak isentropic ascent in central Kansas, and continues to move towards the southeast. This has led to temperatures staying steady in the upper 70s and low 80s across northeastern Kansas. While there is some slight chances for some scattered thunderstorms this afternoon, the best chance for strong to severe storms will be late this evening and overnight. Convection that moves in from each vorticity max should grow upscale in north central KS and south central NE and track southeastward. The strongest storms should follow the instability gradient that will be set up northwest to southeast in central Kansas. Some models have the convection a bit further east, with others keeping convection to the southwest of the warning area. The most likely area of strong convection should follow the nose of the LLJ as most CAMs positioning it in central and south central Kansas. The main threats with storms will mainly be large hail, damaging winds and tornado or two cannot be ruled out. Heavy rains could accompany storms as PWATs are around 1 inch, so localized flooding could be an issue if training of storms occurs. Looking forward to Friday and beyond, storms should move east by around sunrise with clearing skies during the afternoon. Highs Friday will be able to reach the low 80s and should be the last cool day for several days. An upper-level ridge builds into the midwest and will warm temperatures into the mid to upper 90s by Sunday and Monday. Heat indicies could reach triple digits as dewpoints will be nearing 70 degrees. A weak disturbance embedded in the upper ridge Saturday night into Sunday morning will move across the central plains and could bring chances for POPs in far northeastern Kansas. The next interesting synoptic feature that long range models are hinting at will come next Wednesday as a lifting upper-trough axis ejects out of the mountain west and could help to bring relief to the warm temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Saturday) Issued at 1204 AM CDT Thu Jun 9 2022 The 03Z RAP and 00Z NAM show some isentropic upglide persisting through the morning hours across northeast KS with elevated instability slightly increasing. Even though the low level jet doesn't look to be very strong, this lift along with some weak instability could help elevated showers and storms to fester through the morning. This is also depicted by a couple of the CAMs. There is reasonable agreement from the models for some MVFR CIGS to move in from the west as elevated SHRA redevelop around 12Z. So will go ahead and include the lower CIGS at TOP and FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Griesemer AVIATION...Wolters
Hazardous Weather Outlook National Weather Service Topeka KS 856 PM CDT Thu Jun 9 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-110200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 856 PM CDT Thu Jun 9 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Severe storms are possible late this evening into the overnight hours. Damaging wind and heavy rain are the main hazards with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
The Topeka radar (KTWX), 27 km away, was scanning. The volume nearest the first event began at 07:39 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Golf ball sized hail reported.
Quarter sized hail reported.
Wind driven hail stripped leaves from trees, and 10 inch diameter walnut tree limb snapped.
Walnut tree limb 10 inches in diameter snapped.
Report of power poles downed.
Tree and shed damage.
Roof partially removed from large outbuilding garage.
Small tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035438, 1035439, 1035440, 1035441, 1035442, 1035443, 1035445, 1035446.